my question is basically, has anyone had the horror I had? And is there a purge?
t has been 5 years since the horror of my ribovirin treatment. I write this for several reasons, not the least of which is to warn people not to get the treatment unless you have no other options. A little background: I was diagnosed in 1994 during a routine visit to the red cross donation center as having hep-C. I don't know how I contracted it. During the next few years I was in contact with an internist. I was told that although my viral levels were low, in the 600,000 range, that they could be ecpected to increase. I had fatigue symptoms, and decided along with my doctor that treatyment was not warranted- except for changes to my lifestyle, such as quitting alcohol consumption and whatever else would ease the strain on my live. A few more years passed, and the fatigue increased. By 2003 I was convinced that an early cure would be the smartest option. I went on a course of ribovirin and peg-intron. Initially i had only the typical flu-like symptoms. Within a month or so it became more and more difficult to work. Within two months I found myself fainting while at work, so I took a leave. My appetite dissappeared, and I lived on protein shakes and whatever other liquids that didn't nauseate me. Meanwhile my viral levels dropped maybe 10%, and my doctor was concerned that any drop in dosage who be counter-productive. I started developing marked nervousness and inability to sleep soundly about 3 months into the treatment. My T-cell count was quite low, and we reduced slightly my dosage of ribovirin, keeping the same injections of peg-intron. By this time I was frantic. I could not sit still or concentrate, and spent sixteen to 20 hours a day walking and pacing. As soon as i sat, i would start to have wild thoughts, insane thoughts. that i could not stop. I was totally non-functional, unable to drive, to shop, to do anything but survive. My doctor lowered the dose again, but he was not inside my head. In retrospect i know that i was quite insane, thinking only about how death would effect my consciousnes, and whether I would forever exist in a state with no mind or body, alone and afraid if i did die.
I think if not for that, i would have considered suicide.
In a lucid moment at the 5 month mark, i stopped taking the medication. Within days, I was clear enough of mind to get a ride to my doctor, whom I had been unable to visit the past month due to my insanity. He chastised me for quitting the meds, then prescibed lorazepaum for the anxiety. This helped somewhat, but I was so fearful of the meds I never took them again. My viral level had dropped to 200,000, but within a year returned to the previous 600,000. So basically I tortured myself for nothing.
Thsi is not the end of the story, however. I believe that this drug did permanent pysical and mental damage to me. I occasionally get the same horrible thoughts I did during the treatment, and only anti-anxiety meds help- I am constantly fearful that sooner or later i will return forever to that insanity. Also, I the sexual side-effects I experienced during treatment have continued unabated. No little blue pill helps as I am nearly impotent.
So to summarize:
I went through 6 months of excruiating torture and as a result:
1)my hep-c is unaffected
2)I have no sex life
3)I am on the verge of insanity on a regular basis
I had come on this site hoping someone else had similar experiences and/or if this toxin was still deeply buried in my cells (like mercury/lead or some other toxin that stays in your body) that others had found a way to purge it.
A man in his right mind would sue Shearing-Plough (who graciously suppied it to me free of charge due to my lack of presciption plan-perhaps they needed more guinea pigs to test it) but who knows what disclaimers are signed in exchange for this. Well i am paying for it for the rest of my life.
A man in his right mind would attempt to go on SSI, as I barely have the energy to finish each work day.
Or he would attempt to tell the world that being half a man has increased the possibility or dying alone.
But I did this treatment, and I fear i may no longer be in my right mind.
I beg you, do not make my mistake.
Use this treatment as a last resort.
Have someone monitor you if you decide you have no other option, and at the first sign of side effects, discuss with them whether you could live with the fact that the side effects may never GO AWAY.